Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 313, NWS Jackson, MS

June 16, 20175 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 16, 2017, 7:12 PM CDT for 5 counties in Mississippi. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 7:12 PM CDT (00:12 UTC)
Expired
Jun 16, 2017, 8:15 PM CDT
In force
63 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 84 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:14 PM CDTTSTM WND DMG4 Se Eden, MSTREE DOWN ON WILLIAMS/EDEN MIDWAY RD.
Jun 16, 7:20 PM CDTTSTM WND DMGYazoo City, MSNUMEROUS TREES DOWN ACROSS YAZOO COUNTY.
Jun 16, 7:24 PM CDTTSTM WND DMG7 Ese Yazoo City, MSTREE DOWN ACROSS HWY 16.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 12:42 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS54 KJAN 170012
SVRJAN
MSC051-053-055-125-163-170115-
/O.NEW.KJAN.SV.W.0313.170617T0012Z-170617T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
712 PM CDT FRI JUN 16 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Holmes County in central Mississippi...
  Yazoo County in central Mississippi...
  Central Issaquena County in west central Mississippi...
  Southeastern Humphreys County in central Mississippi...
  Sharkey County in west central Mississippi...

* Until 815 PM CDT

* At 712 PM CDT, severe thunderstorms were located along a line
  extending from near Delta City to Tolarville, moving south at 40
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Rolling Fork around 730 PM CDT. 
  Benton and Holly Bluff around 735 PM CDT. 
  Myrleville, Onward and Little Yazoo around 750 PM CDT. 
  Valley Park around 755 PM CDT. 

Other locations impacted by these severe thunderstorms include Eden,
Satartia, Silver City, Cary and Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 9097 3296 9082 3297 9055 3313 9050
      3312 9020 3267 9020 3266 9028 3261 9034
      3259 9044 3262 9072 3257 9073 3257 9086
      3262 9100 3265 9102 3262 9105
TIME...MOT...LOC 0012Z 010DEG 34KT 3304 9078 3305 9019 

HAIL...0.75IN
WIND...60MPH
 
$$

BYB
1 follow-up statement
117 
WWUS54 KJAN 170058
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
758 PM CDT FRI JUN 16 2017

MSC051-053-125-170108-
/O.CAN.KJAN.SV.W.0313.000000T0000Z-170617T0115Z/
Holmes MS-Humphreys MS-Sharkey MS-
758 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HOLMES...
SOUTHEASTERN HUMPHREYS AND SHARKEY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Louisiana...and central and west central Mississippi.

LAT...LON 3268 9104 3267 9096 3266 9096 3266 9089
      3261 9035 3259 9044 3262 9072 3257 9073
      3258 9076 3257 9086 3262 9100 3265 9102
      3262 9105 3263 9105
TIME...MOT...LOC 0058Z 349DEG 38KT 3260 9091 3254 9025 

$$

MSC055-163-170115-
/O.CON.KJAN.SV.W.0313.000000T0000Z-170617T0115Z/
Yazoo MS-Issaquena MS-
758 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN YAZOO AND EAST CENTRAL ISSAQUENA COUNTIES...

At 758 PM CDT, severe thunderstorms were located along a line
extending from near Valley Park to near Annandale, moving south at 45
mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
southwestern Yazoo and east central Issaquena Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3268 9104 3267 9096 3266 9096 3266 9089
      3261 9035 3259 9044 3262 9072 3257 9073
      3258 9076 3257 9086 3262 9100 3265 9102
      3262 9105 3263 9105
TIME...MOT...LOC 0058Z 349DEG 38KT 3260 9091 3254 9025 

HAIL...0.75IN
WIND...60MPH
 
$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:37 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 16, 6:37 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
637 PM CDT Fri Jun 16 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
The threat for SHRA/TSRA will linger well into the night as extra
lift associated with a disturbance helps to maintain convection
beyond sunset and this will keep the threat for IFR category
ceilings/vsby relatively high at most sites. Outside of the
SHRA/TSRA, expect mainly VFR conditions with some potential for
early morning fog. Additional storms could redevelop for locations
mainly east of the GWO/JAN corridor Saturday afternoon. /EC/

&&

.DISCUSSION...

Through Saturday:

Thunderstorms have been increasing in coverage over the northern
half of the forecast area over the past few hours as lift from the
combined MCV/disturbance aloft filters southeast into the Lower MS
Valley. The atmosphere across our region is very unstable with
surface-based CAPE values ranging from 3500 to 5000 j/kg currently
and some dry air aloft is helping enhance the threat for storms
producing gusty (and possibly damaging) winds from microbursts.
There is also a decent amount of deep layer wind shear in place (by
summer standards) and this aspect of the environment will likely
lead to one or two storm clusters aggregating within the next few
hours along and north of I-20, and then advancing more or less
southeastward into southern zones late this afternoon into the
evening. The going severe thunderstorm watch will be kept in place
through 9 pm in all areas at this juncture to cover the damaging
wind threat from storms. There will also be a more secondary risk
of hail. It is likely at least some portions of watch in northern
and western zones will be able to be dropped from the watch before
the official 9 pm expiration time.

There have recently been some signals showing up for late tonight
in high resolution model output suggesting convection could again
pop up along the lingering convergent boundary (which helped
trigger today's activity). This boundary should become oriented
more north to south (near I-55) late tonight and into tomorrow
and the question mark of whether or not much late night into early
Saturday convection will occur provides more than wanted
uncertainty for first half of the weekend. Initial thinking was
that the current upper pattern (susceptible to somewhat chaotic
thunderstorm clusters) would be breaking down after today but
subtle hints of energy aloft trying to cut-off just to our south
could possibly extend the unsettled window through Saturday. For
now we are going with 30 PoPs tomorrow along and east of the I-55
corridor and will watch closely for trends in observations and
near-term high resolution forecast models. As for impacts, it is
certainly not out of the question a few strong storms could be in
the cards for tomorrow (especially in the mentioned areas) but
there is far too much uncertainty, and a general expected
lessening of instability, to considering advertising a severe risk
in the HWO/graphics at this time. Otherwise, expect highs
generally ranging from 90 to 93 with plenty of humidity to
occasional peak heat index values up to the century mark in spots.
/BB/

Saturday night through Thursday night:

On Sunday the mid-level ridge will continue to strengthen over
the region. With plenty of moisture and decent lapse rates, expect
there to be at least some isolated to scattered convection on the
periphery of the ridge in the east Sunday afternoon. Once again a
strong storm or two looks possible.

On Monday into Tuesday, an upper trough will drag a cold front south
across the area. The models are not overly robust with the
convection with this system, as the models are struggling with the
potential for a tropical system in the golf. The models want to turn
the flow around to the North in advance of this potential low and
cut off the flow of moisture to the area. High pressure and much
drier air will build in for Tuesday and Wednesday with highs in the
upper 80s Tuesday and in the low 90s by Wednesday. By Thursday the
Global models diverge with the latest run of the ECMWF trying to
bring some remnant tropical moisture northward over the area, while
the GFS keeps the moisture to the south. Will lean towards the Drier
GFS solution and keep the area dry on Thursday and Thursday
night./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  91  74  91 /  71  26  14  13
Meridian      70  90  74  91 /  80  28  17  24
Vicksburg     74  92  74  91 /  52  23  12   9
Hattiesburg   71  90  72  91 /  48  26  16  27
Natchez       73  90  73  90 /  30  21  11  16
Greenville    74  91  75  91 /  80  20  10  10
Greenwood     71  91  75  90 /  80  23  12  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Jackson MS
312 PM CDT Fri Jun 16 2017

ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
312 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Through the remainder of this afternoon

Severe thunderstorms will be possible through the rest of the
afternoon north of the Interstate Twenty corridor. The main risk
with any severe storms will be damaging winds, although hail up to
the size of quarters cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

LAZ015-016-023>026-MSZ047>066-072>074-172015-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
312 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...The rest of this afternoon into this evening.

Severe thunderstorms will be possible through evening along and
north of the Interstate Twenty corridor. The main risk with any
severe storms will be damaging winds, although hail up to the size
of quarters cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon through tonight.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Jun 16, 7:01 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     5 S MANTEE              33.66N 89.07W
06/16/2017                   WEBSTER            MS   EMERGENCY MNGR

            TREE DOWN ON A MCCARTER ROAD.

&&
Local storm report, Jun 16, 7:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
703 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 NNW STARKVILLE        33.47N 88.83W
06/16/2017                   OKTIBBEHA          MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

BP
Local storm report, Jun 16, 7:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 E MACON               33.11N 88.55W
06/16/2017                   NOXUBEE            MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

BP
Local storm report, Jun 16, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
705 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       4 NW COLLINSVILLE       32.53N 88.90W
06/16/2017  E2.00 INCH       LAUDERDALE         MS   PUBLIC

            NEARLY TWO INCHES OF RAIN IN A HOUR CAUSED
            WATER TO COLLECT ON HIGHWAY 19.

&&
Local storm report, Jun 16, 7:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 N CHUNKY              32.34N 88.93W
06/16/2017                   NEWTON             MS   EMERGENCY MNGR

            CHUNKY-DUFFIE ROAD WAS IMPASSABLE NEAR
            INTERSTATE 20. FROM ONE TO TWO INCHES OF
            RAIN WAS COVERING THE ROAD.

&&
Local storm report, Jun 16, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      HICKORY                 32.32N 89.03W
06/16/2017                   NEWTON             MS   EMERGENCY MNGR

            TREES AND POWER LINES WERE DOWN IN ALONG
            HIGHWAY 80 IN HICKORY.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:35 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin, Warren, Yazoo55 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningJANHinds, Rankin57 min
Jun 16, 7:53 PM CDTSevere Thunderstorm WarningJANClaiborne, Issaquena, Warren67 min
Jun 16, 8:14 PM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Simpson, Smith61 min
Jun 16, 8:24 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson66 min
Jun 16, 8:51 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith54 min
Jun 16, 8:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln52 min
Jun 16, 9:00 PM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson49 min
Jun 16, 9:10 PM CDTSevere Thunderstorm WarningJANJasper, Jones65 min
Jun 16, 9:12 PM CDTFlash Flood WarningJANJones3 hr
Jun 16, 9:13 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion77 min
Jun 16, 9:47 PM CDTSpecial Weather StatementJANFranklin28 min
Jun 16, 9:59 PM CDTFlash Flood WarningJANForrest, Lamar3 hr
Jun 17, 12:19 AM CDTSpecial Weather StatementJANHolmes, Humphreys56 min
Jun 17, 12:23 AM CDTSpecial Weather StatementJANMadison, Rankin, Yazoo67 min
Jun 17, 1:29 AM CDTSpecial Weather StatementJANJones46 min
Jun 17, 1:43 AM CDTSpecial Weather StatementJANHumphreys62 min
Jun 17, 3:24 AM CDTSpecial Weather StatementJANSunflower66 min
Jun 17, 4:57 AM CDTSevere Thunderstorm WarningJANHinds, Rankin27 min
Jun 17, 7:46 AM CDTRiver Flood WarningJANAttala, Holmes3 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.